Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Wronskians, cyclic group actions, and ribbon tableaux


Author: Kevin Purbhoo
Journal: Trans. Amer. Math. Soc. 365 (2013), 1977-2030
MSC (2010): Primary 14N10; Secondary 05E10, 14P05
Published electronically: October 24, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Wronski map is a finite, $ \mathrm {PGL}_2(\mathbb{C})$-equivariant morphism from the Grassmannian $ \mathrm {Gr}(d,n)$ to a projective space (the projectivization of a vector space of polynomials). We consider the following problem. If $ C_r \subset \mathrm {PGL}_2(\mathbb{C})$ is a cyclic subgroup of order $ r$, how may $ C_r$-fixed points are in the fibre of the Wronski map over a $ C_r$-fixed point in the base?

In this paper, we compute a general answer in terms of $ r$-ribbon tableaux. When $ r=2$, this computation gives the number of real points in the fibre of the Wronski map over a real polynomial with purely imaginary roots. More generally, we can compute the number of real points in certain intersections of Schubert varieties.

When $ r$ divides $ d(n-d)$ our main result says that the generic number of $ C_r$-fixed points in the fibre is the number of standard $ r$-ribbon tableaux of rectangular shape $ (n{-}d)^d$. Computing by a different method, we show that the answer in this case is also given by the number of standard Young tableaux of shape $ (n{-}d)^d$ that are invariant under $ \frac {N}{r}$ iterations of jeu de taquin promotion. Together, these two results give a new proof of Rhoades' cyclic sieving theorem for promotion on rectangular tableaux.

We prove analogous results for dihedral group actions.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14N10, 05E10, 14P05

Retrieve articles in all journals with MSC (2010): 14N10, 05E10, 14P05


Additional Information

Kevin Purbhoo
Affiliation: Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada
Email: kpurbhoo@math.uwaterloo.ca

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05676-5
PII: S 0002-9947(2012)05676-5
Received by editor(s): April 20, 2011
Received by editor(s) in revised form: July 26, 2011
Published electronically: October 24, 2012
Additional Notes: This research was partially supported by an NSERC discovery grant.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.